Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Jackson, MS

January 24, 2024Jasper County, Lauderdale County, Newton County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 24, 2024, 12:31 PM CST for Jasper County, Lauderdale County, Newton County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2024, 12:31 PM CST (18:31 UTC)
Expired
Jan 24, 2024, 6:30 PM CST
In force
6 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, MS, Lauderdale County, MS, Newton County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WGUS54 KJAN 241831
FFWJAN
MSC061-075-101-250030-
/O.NEW.KJAN.FF.W.0008.240124T1831Z-240125T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1231 PM CST Wed Jan 24 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Jasper County in east central Mississippi...
  Lauderdale County in east central Mississippi...
  Newton County in east central Mississippi...

* Until 630 PM CST.

* At 1231 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Meridian, Newton, Decatur, Collinsville, Marion, Nellieburg, 
  Toomsuba, Meridian Station, Hickory, Lauderdale, Chunky, Louin, 
  Montrose, Meehan, Suqualena, Duffee, Savoy, Martin, Little Rock 
  and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3238 8932 3258 8900 3258 8839 3234 8842
      3222 8876 3222 8891 3216 8892 3206 8916
      3203 8932

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 12:15 PM CST, 16 minutes earlier.

Area forecast discussion, Jan 24, 12:15 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1215 PM CST Wed Jan 24 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 1213 AM CST Wed Jan 24 2024

Rest of today...

Highly anomalous pattern persists, with near climatological
maximum PWs & moist transport occurring across the region.
Synoptic pattern has evolved as anticipated, with deep longwave
trough anchored over the Baja to Mexican Plateau while anomalous
subtropical ridge is centered near the Bahamas. This is driving
strong meridional flow & moist advection, leading to anomalous
moist profiles, that extend well into the Caribbean to deep
tropics. With the trough & upper level jet dynamics (i.e. right
entrance region) anchored to the northwest, expect any early
morning convection that has produced torrential rates up to 4" an
hour, to move east but more anticipated into the evening &
overnight. Based upon the observed rainfall totals near 6-8"
across southwest MS into south-central MS & expected additional
rainfall, added a localized "Significant" in HWO graphics mainly
east of the MS River, up the Natchez Trace to the northeast into
the Jackson Metro area & I-20 corridor & southward along I-55
corridor. This area could see localized additional totals of up to
4" & storm total rainfall of 8-10" & can't rule out even very
locally mesoscale driven +10" amounts. Elsewhere, rainfall totals
of additional 3", with locally higher amounts, & storm total
rainfall of 4-6" are possible. This setup has let to widespread
flooding in southwestern MS, with potential for significant flash
flooding possible, including numerous road closures or washed out,
flooding of structures increasingly likely & water rescues
possible. Lastly, minor river flooding is likely, with moderate
river flooding possible. Flash flood watch was adjusted earlier to
account for the ongoing flooding. There remains enough
juxtaposition of shear & increased instability across central-
southeast MS, especially into the I-59 corridor, for continued
isolated severe weather potential. Adjusted HWO graphic only keep
the "Marginal" area to include the southeast zones. Updates are
out. /DC/

&&

.DISCUSSION...
Issued at 450 AM CST Wed Jan 24 2024

Today through tonight: The flash flood and severe weather threats
continue in the near term with the only significant changes to
expand the flash flood watch and elevated flash flood threat area
for southeast portions of the forecast area, and to add a small
slight severe weather risk area for extreme southern portions
today.

A highly anomalous trough-to-ridge pattern across the southern
CONUS is supporting a long duration of deep south-southwest flow
aloft over the forecast area with highly favorable anticyclonic
upper jet entrance region dynamics persisting over the forecast
area through Thursday morning at least. Several perturbations
moving through will support repeated rounds of convective
rainfall, and climatologically maxed out precipitable water and
moisture transport will help make for high precipitation
efficiency and considerable rainfall rates.

In the simplest of terms, just where the most intense convective
rainfall trains for the longest duration will be critical to any
potential significant flash flood threats. Much of the CAM
guidance want to lock in deep convection closer to the coast in
the next 24 hr while other guidance keep moisture transport
relatively unimpeded as convective rainfall lines up more with the
synoptic boundary. It's possible some of the CAMs are over-
convecting and show convective outflow that is too strong,
especially given the strength of the SE ridge and anchoring of
the upper jet entrance region. It seems there will be somewhat of
a balance between synoptic/mesoscale influences, and the most
significant rainfall axis will likely set up se of the Natchez
Trace Corridor as the best balance between synoptic/mesoscale
influences sets up in that area. With all of that said,
confidence has increased for flash flooding across the I-59
corridor, and have expanded the flood watch and elevated flood
threats as previously mentioned. We will also be monitoring
southern/se portions of the area for increasing the threat level
to significant.

In terms of severe weather, deep layer wind shear will be strong
and supportive of organized convection, and it appears instability
could be sufficient for a few severe storms, especially from later
this morning through the afternoon. For our area, this is
primarily a marginal risk scenario, but the most recent SPC
outlook includes locations south of the hwy 84 corridor where low
level instability and shear appears sufficient for a low-end
tornado threat. /EC/

Thursday through Tuesday night...Showers and thunderstorms will
be ongoing on Thursday, as abundant moisture continues of another
strong short wave and cold front. Instability/shear will be
marginal, but a few strong to severe storms will be possible
Thursday morning into the afternoon hours. SPC has already issued
a marginal risk for Thursday, so will introduce a graphic for this
possibility. Flash flooding will also continue to be a risk and
the flash flood watch has been extended through Thursday. The
frontal boundary will move east of the area Thursday night along
with the bulk of the convection.

Drier air will briefly move in behind the boundary, but another
short wave will approach the area early on Friday, with increasing
chances of showers/storms mainly in the in the south. A much
stronger upper trough will move into the region Friday evening, with
widespread showers and thunderstorms developing and moving into the
area Friday night. A surface low will develop over south Mississippi
and track northeastward into Alabama Saturday morning into the
afternoon hours. The models suggest that the warm sector will stay
mainly over southeast Mississippi and with very little instability,
expect heavy rain to be the primary risk during this period.

Drier/cooler air will build in behind the system Saturday night into
Sunday, with highs on Sunday in the low to mid 50s. Surface high
pressure ridging will strengthen across the region Sunday night into
Monday and continue through the end of the period./15/

&&

.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Tue Jan 23 2024

IFR cigs were being observed across the south and cntrl TAF sites
while MVFR cigs were observed in the north. Local radars showed
an area of RA over the NW that wl continue to spread across the
region through Wednesday. TSRA wl be psbl tonight over the nw half
of the area as well. Cigs and vsbys are expected to to IFR as the
RA spreads across the area with IFR conditions prevailing
areawide by 12Z and continuing through the end of the TAF period.
/22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  61  70  57 / 100 100  90  50
Meridian      69  61  72  58 / 100  90 100  70
Vicksburg     69  60  69  53 / 100 100  90  30
Hattiesburg   71  63  73  60 / 100  90  90  70
Natchez       70  61  69  56 / 100 100  80  40
Greenville    66  58  66  49 / 100 100  90  10
Greenwood     67  60  68  52 / 100 100  90  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Thursday morning for MSZ018-019-025-034-035-
     040-041.

     Flood Watch through Thursday afternoon for MSZ026>033-036>039-
     042>066-072>074.

LA...Flood Watch through Thursday morning for LAZ007>009-015-016-
     023>026.

AR...Flood Watch through Thursday morning for ARZ074-075.

&&

DC/15/EC

In the hours before

Local storm report, Jan 24, 10:54 AM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1054 AM CST Wed Jan 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Flash Flood      Branch                  32.43N 89.71W
01/24/2024                   Scott              MS   Emergency Mngr

            Water was over Hwy 481 for a short period of
            time.

&&

CE
Special weather statement, Jan 24, 11:01 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
1101 AM CST Wed Jan 24 2024

MSZ056-057-241730-
Smith MS-Jasper MS-
1101 AM CST Wed Jan 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JASPER AND
SOUTHEASTERN SMITH COUNTIES THROUGH 1130 AM CST...

At 1100 AM CST, Doppler radar was tracking a strong thunderstorm near
Center Ridge, or 9 miles southeast of Raleigh, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bay Springs and Sylvarena around 1105 AM CST.
  Louin and Turnerville around 1115 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3183 8946 3194 8953 3217 8927 3189 8914
TIME...MOT...LOC 1700Z 240DEG 31KT 3192 8944

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NF
Local storm report, Jan 24, 11:25 AM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1125 AM CST Wed Jan 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     Flash Flood      3 E Harrisville         31.97N 90.02W
01/24/2024                   Simpson            MS   Law Enforcement

            Hwy 540 W flooded with water across the
            roadway.

&&

CE
Local storm report, Jan 24, 11:55 AM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1155 AM CST Wed Jan 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     Flash Flood      1 SW JAN Airport        32.31N 90.09W
01/24/2024                   Rankin             MS   Law Enforcement

            Fox Hall Road was closed due to flash
            flooding along parts of the road.

&&

NF
Special weather statement, Jan 24, 12:11 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
1211 PM CST Wed Jan 24 2024

MSZ064-065-241845-
Jefferson Davis MS-Covington MS-
1211 PM CST Wed Jan 24 2024

...STRONG THUNDERSTORMS WILL IMPACT COVINGTON AND SOUTHEASTERN
JEFFERSON DAVIS COUNTIES THROUGH 1245 PM CST...

At 1211 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bassfield to near Melba. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Melba around 1215 PM CST.
  Collins and Seminary around 1220 PM CST.
  Sanford around 1225 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3154 8982 3178 8962 3178 8960 3164 8941
      3144 8940 3143 8941 3144 8972
TIME...MOT...LOC 1811Z 223DEG 41KT 3153 8973 3138 8963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NF
Local storm report, Jan 24, 12:22 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1222 PM CST Wed Jan 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Rain             6 NNW McCall Creek      31.59N 90.74W
01/24/2024  M4.38 inch       Franklin           MS   Public

            Rainfall since midnight at personal weather
            station KMSMCCAL2. Most of the rain fell
            between 5 to 8 am. Rain was continuing to
            fall.

&&

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 6:19 AM CSTFlash Flood WarningJANHinds, Madison, Rankin6 hr
Jan 24, 6:33 AM CSTSpecial Weather StatementJANMadison, Rankin27 min
Jan 24, 7:24 AM CSTSpecial Weather StatementJANAttala, Leake, Scott66 min
Jan 24, 8:26 AM CSTFlash Flood WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln, Simpson9 hr
Jan 24, 9:23 AM CSTFlash Flood WarningJANLeake, Rankin, Scott, Simpson, Smith6 hr
Jan 24, 9:26 AM CSTFlash Flood WarningJANCopiah, Covington, Franklin, Jefferson Davis, Lawrence, Lincoln and 2 more6 hr
Jan 24, 9:37 AM CSTSpecial Weather StatementJANSimpson, Smith38 min
Jan 24, 10:15 AM CSTSpecial Weather StatementJANNewton45 min
Jan 24, 11:01 AM CSTSpecial Weather StatementJANSmith29 min
Jan 24, 11:15 AM CSTSevere Thunderstorm WarningJANJasper, Smith45 min
Jan 24, 11:49 AM CSTSevere Thunderstorm WarningJANLamar, Marion41 min
Jan 24, 12:11 PM CSTSpecial Weather StatementJANCovington34 min
Jan 24, 1:04 PM CSTRiver Flood WarningJANNoxubee3 days
Jan 24, 2:06 PM CSTRiver Flood WarningJANFranklin21 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.